Alert archive / Florida / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 138, NWS Mobile, AL

June 13, 2016Escambia County, Alabama; Escambia County, Santa Rosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Jun 13, 2016, 3:12 PM CDT for Escambia County, Alabama; Escambia County, Santa Rosa County, Florida. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2016, 3:12 PM CDT (20:12 UTC)
Expired
Jun 13, 2016, 4:00 PM CDT
In force
48 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Escambia County, AL, Escambia County, FL, Santa Rosa County, FL

The radar

The Mobile radar (KMOB), 105 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.2 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2016-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2016-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1200 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

093 
WUUS54 KMOB 132012
SVRMOB
ALC053-FLC033-113-132100-
/O.NEW.KMOB.SV.W.0138.160613T2012Z-160613T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
312 PM CDT MON JUN 13 2016

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL ESCAMBIA COUNTY IN SOUTH CENTRAL ALABAMA...
  NORTH CENTRAL ESCAMBIA COUNTY IN NORTHWESTERN FLORIDA...
  NORTH CENTRAL SANTA ROSA COUNTY IN NORTHWESTERN FLORIDA...

* UNTIL 400 PM CDT

* AT 311 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED OVER FLOMATON...AND MOVING
  SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CENTURY...FLOMATON...JAY...POLLARD AND RIVERVIEW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3100 8736 3111 8728 3106 8697 3083 8708
TIME...MOT...LOC 2011Z 299DEG 11KT 3103 8725 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 1:16 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 13, 1:16 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
116 PM CDT MON JUN 13 2016

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
13/18Z issuance...VFR conditions most locations this afternoon...but
periods of IFR in and near developing showers and thunderstorms...
especially for inland areas. Scattered low level clouds and broken
mid/upper level with ocnl mvfr low ceilings near showers and storms.
Sfc winds generally light west to northwest this afternoon...but
gusty (possibly up to 25 or 30 knts) and variable near showers and
storms. 12/DS

&&

.PREV DISCUSSION... /issued 517 AM CDT MON JUN 13 2016/

NEAR TERM /Now Through Monday night/...Persistent mid to upper level trof
just west of the forecast area this morning continues to shift slowly
east digging slightly better through tonight with trof axis near the
ms/al border by 12z tue. This pattern is in response to a stronger
mid level impulse rounding the base of main upper system to the west
which also provides even better lift or forcing in the mid levels
across the region compared to the last few days thus resulting in
better coverage of showers and thunderstorms today and tonight...
with the best coverage generally over western and central parts of
the forecast area occurring during the afternoon and early evening
hours. With pwats now around 2 inches or slightly higher for most
locations in the forecast area today combined with the better
forcing in the mid levels...slightly cooler temps aloft thus leading
to better lapse rates in the mid to upper levels of the boundary
layer the chance for a few stronger thunderstorms will higher today
occurring mostly during the afternoon and early evening hours or
during max heating. Although there is slightly better dynamically
forcing in the mid levels most of the convection will remain mostly
diurnally driven resulting in much less coverage after sunset. As a
result the main concern with the stronger storms today will be
strong to damaging straight line winds mostly in the form of wet
microburst...frequent and dangerous cloud to ground lightning...and
possible localized flooding where some training of thunderstorms may
occur.

As for temps will use of blend of most of the guidance through
tonight...trending near or a tad lower than the current mav guidance
for highs today due to better clouds and coverage of precip...and a
tad higher for lows tonight due to clouds and slightly better mixing
due to a better flow from the west overnight. 32/ee

SHORT TERM /Tuesday Through Wednesday night/...A convectively active
period is anticipated with shower and thunderstorm activity peaking
during the mid to late afternoon periods. Precipitable water amounts
remain around two inches across much of the forecast area through
Wednesday night.

Afternoon instability could prove to be quite explosive as MU Capes
as high as 4000 to 6000 J/kg appear possible Tuesday...while aloft an
upper level low and associated trof move over the area further
opening the "chimney" for increased upward vertical motion. Expect
scattered to even numerous thunderstoms inland from the coast during
the afternoon hours. The severe weather threat remains fairly low as
the WBZ is still expected to remain high at 14,000+ feet and vertical
shear should remain too weak for storm organization. However...the
high afternoon instabilities create the potential for some very
strong updrafts and the resulting water loading may result in a few
damaging wind gusts. Gusts in the 30 to 50 mph range appear most
likely but cannot rule out the potential for a gust of 60 mph.

On Wednesday...the slow eastward moving upper level is projected by
the ECMWF to be positioned over the I-65 corridor. As a result, have
reduced, the potential for thunderstorms over our Southeastern
Mississippi and Western Alablama Counties to slight chc to low end
chc probabilities...chances increase to high chc to likely categories
east of the I-65 corridor. The ML Capes are forecast to remain far
lower for most of the forecast area on Wednesday then Tuesday so any
chance of a severe or even strong thunderstorms are greatly reduced.
However, the potential remains over AL counties east of I-65 where MU
Capes are forecast to climb to high as 5000 J/kg Wednesday afternoon.

Humid conditions will persist and daytime temperatures are expected
to generally range from the upper 80s to mid 90s...dependent on the
amount and timing of shower activity at the location. Muggy nights
with low temperatures remaining in the low to upper 70s are
anticipated. /08

LONG TERM /Thursday Through Sunday/...The upper level trof finally
shifts east of the area and a northwesterly flow aloft becomes
established and PWATS fall closer to 1.8 inches. Ample daytime
heating and minor shortwave trofs moving through the flow should be
enough to tap into the underlying instability and trigger sct
convection. Another actively convective day anticipated for Friday
before daily afternoon shower and thunderstorms taper off following a
weak surface front Friday evening/night time frame. A deep...dry
northwest to northeasterly flow gradually sets up in its wake.
Temperatures are forecast to trend warmer than climatological norms
through Friday night then near to cooler through Sunday. /08

MARINE...Persistent ridging near the surface will continue over the
northern gulf through early thu then shift south later in the week
and over the weekend as a deep trof forms along the eastern seaboard
allowing a weakening sfc front to move southward towards the
northeast and north central gulf fri into sat moving offshore late
sat into sun. With this pattern rain chances will continue to be
above seasonal averages with better coverage occurring over the
marine area during the late night and early morning hours followed
by some strong thunderstorms moving down over the near shore waters
during the late afternoon and evening hours. Gusty straight line
winds...frequent lightning and periods of very heavy rain will
likely accompany the stronger thunderstorms during the afternoon and
evening hours. Thunderstorms will continue to move in a easterly
direction through tonight. Otherwise...a light to moderate southwest
to west flow will continue through sat morning then shift the east
as the weak front moves offshore over the northern gulf over the
weekend. Seas will build slowly late in the week and over the
weekend. 32/ee

&&

.MOB Watches/Warnings/Advisories...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jun 13, 5:42 AM CDT, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
542 AM CDT MON JUN 13 2016

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-141045-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL-
BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND-
ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL-
OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
542 AM CDT MON JUN 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO BRIEFLY SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE TODAY
DUE TO BETTER DYNAMICAL FORCING AND INSTABILITY. DAMAGING
STRAIGHT LINE WINDS AND FREQUENT CLOUD TO GROUND WILL ACCOMPANY THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE LATE EACH DAY, GUSTY
STRAIGHT LINE WINDS...FREQUENT LIGHTNING AND HEAVY RAINFALL WILL
ACCOMPANY THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH SUNDAY.

GMZ630>635-650-655-670-675-141045-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
542 AM CDT MON JUN 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA AND THE COASTAL WATERS OF
ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE NEAR THE COAST LATE
TODAY AND EARLY THIS EVENING. GUSTY STRAIGHT LINE WINDS...FREQUENT
LIGHTNING AND HEAVY RAIN WILL ACCOMPANY THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE EACH DAY...ESPECIALLY
NEAR THE COAST DURING THE LATE AFTERNOON OR EARLY EVENING HOURS.
HAZARDOUS WIND AND WAVE CONDITIONS FOR SMALL CRAFT WILL BE LIKELY
LATE IN THE WEEK AND OVER THE WEEKEND.

In the hours before

Special weather statement, Jun 13, 3:09 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
309 PM CDT MON JUN 13 2016

ALZ055-056-059-FLZ201-132100-
MONROE AL-ESCAMBIA AL-CONECUH AL-ESCAMBIA INLAND FL-
309 PM CDT MON JUN 13 2016

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN CONECUH...SOUTHERN MONROE...WESTERN ESCAMBIA AND NORTH
CENTRAL ESCAMBIA COUNTIES UNTIL 400 PM CDT...

AT 309 PM CDT...THE STRONG THUNDERSTORM WAS LOCATED NEAR I65 AND AL
113...OR 14 MILES NORTH OF ATMORE...MOVING SOUTHEAST AT 15 MPH.

ANOTHER STRONG STORM WAS LOCATED NEAR FLOMATON...ALSO MOVING
SOUTHEAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CENTURY...FLOMATON...MCCULLOUGH AND I65 AND AL 113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3116 8753 3133 8745 3124 8708 3096 8722
      3096 8723 3097 8723 3096 8724 3095 8724
      3093 8726
TIME...MOT...LOC 2009Z 293DEG 12KT 3122 8742

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 3:09 PM CDTSpecial Weather StatementMOBEscambia51 min
Jun 13, 3:51 PM CDTSpecial Weather StatementMOBCovington39 min
Jun 13, 4:50 PM CDTSevere Thunderstorm WarningMOBCovington40 min
Jun 13, 6:27 PM CDTSpecial Weather StatementMOBClarke48 min

Nearby

Severe Thunderstorm Warnings in Florida, 2016Severe Thunderstorm Warnings in Alabama, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.